Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Wakefield, VA

August 6, 2020City of Virginia Beach, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 6, 2020, 2:02 PM EDT for City of Virginia Beach, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2020, 2:02 PM EDT (18:02 UTC)
Expired
Aug 6, 2020, 5:15 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1562 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:16 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 11:16 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1116 AM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak surface boundary will remain near the local area through
Friday. This boundary will promote numerous opportunities for
showers and thunderstorms with locally heavy rainfall possible.High
pressure settles over the area for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Thursday...

Late morning weather analysis shows a weak frontal boundary
stretching from the VA Piedmont northeast to the Lower MD
Eastern Shore. Aloft, a broad upper trough is centered from the
Great Lakes south to the TN Valley (and will remain just W of
the FA through today). Tstms over the Lower Ern Shore have
shifted offshore. Still expecting scattered to numerous tstms
to develop across the area this afternoon and persist through
much of the night. While there is not much of a trigger for
tstms today, the weak boundary (and perhaps residual outflow
from this morning's storms) will combine with enough surface
heating to trigger tstms this aftn (mainly after 1-2 PM). Latest
12z/06 CAMs show tstms first initiating across ern VA and
near/just N of the forecast area from early-mid aftn. Then,
storms are expected to become concentrating in a WNW-ESE fashion
roughly along and just north of the I-64 corridor this evening
through the first part of tonight. Tstms are expected to slowly
diminish in coverage/intensity early Fri AM while gradually
propagating southward (w/ the aforementioned frontal boundary).
Have likely PoPs in almost all areas this aftn-evening with
highest PoPs (60-70%) shifting south/west after 00z. Will carry
slight chc-chc PoPs after 06z.

While the deep-layer flow/MBE velocities suggest that storms
will have some movement to them, FFG values are only 1-1.5"/hr
in a large area from roughly Chesterfield County-Newport News
north and east to Caroline County/the VA Nrn Neck. This is due
to wet antecedent conditions mainly from TS Isaias. In addition,
flash flooding was observed in the City of Richmond yesterday
evening and FFG values are now aob 0.5"/hr here. Given the
above mentioned factors, PWs around 2", and the fact that the
latest CAMs continue to highlight the I-64 corridor in
central/ern VA for heavy rain potential (HREF neighborhood probs
of ~50% for 3"/3 hr)...have hoisted a Flash Flood Watch from
the NW Piedmont-RIC metro-VA Peninsula north and east (w/ the
exception of the VA Ern Shore where FFGs are higher). Still
expect be busy w/ localized FFWs later today. The heavy rain
potential (along w/ poss localized wind gusts from stronger
storms) will continued to be mentioned in the HWO.

Warm and humid w/ highs mainly in the m80s. Lows tonight
generally in the low-mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 240 AM EDT Thursday...

Expecting convection to be slow to wind down this evening (w/
still the potential for localized heavy rainfall). Remaining
mostly cloudy thereafter overnight w/ lowering PoPs. Lows in the
u60s-l70s...except m70s in the urban areas of SE VA.

High PoPs/rain CHCs Fri-Fri night...though pcpn begins to shift
to the E as trough axis aloft shifts to the coast late (Fri
night). Models suggest a bit better dynamics Fri (combined w/
heating)...then fading Fri night. There will remain a concern
for locally heavy rainfall. Highs Fri in the m-u80s. Lows Fri
night in the u60s- l70s...except m70s in the urban areas of SE
VA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 305 PM EDT Wednesday...

Medium range period looking to revert to a more typical summertime
pattern. Upper trough slides offshore on Saturday, with
lingering PoPs across the eastern third of the area on Sat.
Will maintain highest PoPs Sat along the coast. Highs Sat
mainly in the upper 80s. Weak high pressure is progged to settle
in from the N Sat night ans Sunday, leading to mainly dry
conditions other than a few isolated tstms Sun aftn (primarily
in the Piedmont). Lows Sat night in the mid/upper 60s well
inland and lower 70s near the coast.

Temperatures return back above normal early next week as sfc
high pressure slides off the coast, as broad heat ridge builds
back east. Resultant low-level return flow will pump up the heat
and humidity during this period, with mainly diurnally-driven
tstms Mon-Wed. Highs into the low-mid 90s with lows in the
upper 60s to mid 70s.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 635 AM EDT Thursday...

Patchy FG/ST at SBY/BKN (IFR) and borderline MVFR CIGS (2-3
kft) at RIC early this morning. ISOLD tstms are poss this
morning...high prob at RIC/SBY. A weakening sfc boundary will
linger over the region today which will be the focus for
scattered to numerous SHRAs/tstms...mainly during the afternoon
and evening hours. MVFR to IFR conditions can be expected in
the heaviest rainfall. Light winds will continue outside of any
tstms. SCT mainly diurnal SHRAs/tstms will remain poss tonight
into Fri night until a second sfc boundary/upper level trough
pushes off the coast this weekend. Early morning mist/ground fog
could bring some short-lived VSBY/CIGs issues again Friday
morning.

&&

.MARINE...
As of 230 AM EDT Thursday...

No marine headlines today through at least this weekend. Winds this
morning are variable/onshore 5 kts or less. Waves in the bay around
a foot, and seas 2-3 ft. Winds become S/SE today 5-15 kts, and will
be southerly 5-10 kts on Friday. Waves 1-2 ft, and seas 2-3 ft today
through Friday. Winds over the northern bay and coastal waters may
briefly turn northerly early Saturday as a weak front tries to cross
the area waters, but should return to S/SE by late in the day.
Scattered convection expected both today and Friday, which could
result in short fused MWS/SMW being issued for stronger storms.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MDZ021>025.
NC...None.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for VAZ048-062-064-069-075>078-082>086-090-
     509>525.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB/ERI
SHORT TERM...ALB
LONG TERM...LKB/MAM
AVIATION...ALB
MARINE...CMF
Hazardous weather outlook, Aug 6, 10:48 AM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1048 AM EDT Thu Aug 6 2020

MDZ021>025-VAZ048-062-064-069-075>078-082>086-090-509>525-071500-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1048 AM EDT Thu Aug 6 2020

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected Friday into Friday
night with localized heavy rainfall possible. There will remain a
threat for flooding of urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-061-065>068-079>081-087>089-092-093-
095>100-071500-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
1048 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop this afternoon and continue
through this evening. Locally heavy rainfall is possible and could
result in flooding of urban and typically poor drainage areas. Gusty
winds are possible from stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected Friday into Friday
night with localized heavy rainfall possible. There will remain a
threat for flooding of urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 8:45 AM EDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
845 AM EDT Thu Aug 6 2020

MDZ022-024-025-061345-
Wicomico-Maryland Beaches-Inland Worcester-
845 AM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WICOMICO
AND WORCESTER COUNTIES...

At 845 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Henlopen Acres to near Berlin to
Pocomoke City. Movement was east at 25 mph.

Wind gusts around 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.

These storms will be near...
  Berlin around 900 AM EDT.
  Ocean Pines around 905 AM EDT.
  Cape Isle Of Wight around 910 AM EDT.
  Snow Hill around 915 AM EDT.
  Ocean City around 920 AM EDT.

Other locations impacted by these storms include Bishop, Boxiron,
Ocean City Municipality, Bishopville, Goodwill, Public Landing,
Ironshire, Willards, West Ocean City and Cedartown.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3830 7505 3829 7507 3808 7515 3799 7522
      3799 7527 3800 7526 3801 7527 3800 7529
      3805 7566 3806 7562 3807 7562 3807 7558
      3809 7557 3809 7554 3812 7555 3814 7558
      3818 7555 3822 7558 3845 7538 3845 7505
TIME...MOT...LOC 1245Z 263DEG 21KT 3868 7516 3836 7532 3807 7558

EI
Special weather statement, Aug 6, 9:48 AM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
948 AM EDT Thu Aug 6 2020

MDZ024-025-VAZ099-061430-
Maryland Beaches-Inland Worcester-Accomack-
948 AM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WORCESTER AND
ACCOMACK COUNTIES...

At 948 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Berlin to near Onley. Movement was
east northeast at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Ocean City, Berlin, Cape Isle Of Wight, Ocean Pines, Newark,
Wachapreague, Horntown, Boxiron, Ocean City Municipality, Public
Landing, Greenbackville, Ironshire, Wallops Island, West Ocean City,
Locustville, Modest Town, Cedartown, Assawoman, Quinby and Atlantic.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3830 7505 3808 7515 3785 7531 3782 7537
      3784 7542 3780 7546 3760 7556 3754 7576
      3837 7521 3845 7505
TIME...MOT...LOC 1348Z 243DEG 17KT 3834 7519 3763 7565

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:08 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, City of Richmond3 hr
Aug 5, 8:17 PM EDTSpecial Weather StatementAKQChesterfield, Henrico, City of Colonial Heights, City of Richmond43 min
Aug 5, 8:37 PM EDTFlash Flood WarningAKQHenrico3 hr
Aug 5, 9:18 PM EDTSpecial Weather StatementAKQCharles City, Henrico, King and Queen, King William, New Kent42 min
Aug 6, 5:45 AM EDTSpecial Weather StatementAKQDinwiddie45 min
Aug 6, 6:28 AM EDTSpecial Weather StatementAKQDinwiddie, City of Petersburg47 min
Aug 6, 7:07 AM EDTSpecial Weather StatementAKQPrince George, City of Colonial Heights, City of Hopewell, City of Petersburg38 min
Aug 6, 10:43 AM EDTFlash Flood WatchAKQCaroline, Charles City, Chesterfield, Essex, Fluvanna, Gloucester and 22 more15 hr
Aug 6, 1:14 PM EDTAreal Flood AdvisoryAKQNorthumberland3 hr
Aug 6, 1:27 PM EDTFlash Flood WarningAKQNorthumberland3 hr
Aug 6, 1:39 PM EDTFlash Flood WarningAKQEssex, Hanover, King and Queen, King William2 hr
Aug 6, 1:49 PM EDTAreal Flood AdvisoryAKQCity of Virginia Beach3 hr
Aug 6, 2:27 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth3 hr
Aug 6, 2:28 PM EDTSpecial Weather StatementAKQMiddlesex47 min
Aug 6, 2:35 PM EDTSpecial Weather StatementAKQSurry, Sussex40 min
Aug 6, 2:49 PM EDTSpecial Marine WarningAKQ41 min
Aug 6, 3:27 PM EDTSpecial Marine WarningAKQ63 min
Aug 6, 3:31 PM EDTSpecial Weather StatementAKQMathews44 min
Aug 6, 3:34 PM EDTAreal Flood AdvisoryAKQSussex3 hr
Aug 6, 3:37 PM EDTSevere Thunderstorm WarningAKQMathews, Middlesex38 min
Aug 6, 3:50 PM EDTFlash Flood WarningAKQMathews, Middlesex3 hr
Aug 6, 4:02 PM EDTSpecial Weather StatementAKQYork, City of Hampton, City of Newport News, City of Poquoson43 min
Aug 6, 4:10 PM EDTSpecial Weather StatementAKQAccomack50 min
Aug 6, 4:12 PM EDTSpecial Weather StatementAKQNew Kent48 min
Aug 6, 4:29 PM EDTAreal Flood AdvisoryAKQCharles City, New Kent3 hr
Aug 6, 4:32 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, City of Franklin43 min
Aug 6, 4:40 PM EDTAreal Flood AdvisoryAKQIsle of Wight3 hr
Aug 6, 4:44 PM EDTAreal Flood AdvisoryAKQHanover, Henrico3 hr
Aug 6, 4:48 PM EDTFlash Flood WarningAKQGloucester3 hr
Aug 6, 4:56 PM EDTAreal Flood AdvisoryAKQHenrico, City of Richmond2 hr
Aug 6, 5:04 PM EDTSpecial Weather StatementAKQHanover41 min
Aug 6, 5:14 PM EDTFlash Flood WarningAKQHenrico, City of Richmond3 hr
Aug 6, 5:15 PM EDTAreal Flood WarningAKQCity of Virginia Beach3 hr
Aug 6, 5:18 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa42 min
Aug 6, 5:20 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Suffolk55 min
Aug 6, 5:22 PM EDTAreal Flood AdvisoryAKQNorthampton3 hr
Aug 6, 5:33 PM EDTSpecial Weather StatementAKQFluvanna42 min
Aug 6, 5:35 PM EDTSpecial Weather StatementAKQCity of Richmond40 min
Aug 6, 5:41 PM EDTAreal Flood AdvisoryAKQHanover3 hr
Aug 6, 5:43 PM EDTSevere Thunderstorm WarningAKQCumberland, Fluvanna, Goochland15 min
Aug 6, 5:47 PM EDTSevere Thunderstorm WarningAKQHanover43 min
Aug 6, 5:49 PM EDTFlash Flood WarningAKQChesterfield, Henrico, City of Richmond3 hr
Aug 6, 5:56 PM EDTSpecial Weather StatementAKQCaroline49 min
Aug 6, 5:57 PM EDTSevere Thunderstorm WarningAKQLouisa31 min
Aug 6, 6:10 PM EDTSevere Thunderstorm WarningAKQCumberland, Goochland, Powhatan50 min
Aug 6, 6:12 PM EDTAreal Flood AdvisoryAKQAmelia, Chesterfield, Nottoway3 hr
Aug 6, 6:14 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake3 hr
Aug 6, 6:19 PM EDTSpecial Weather StatementAKQCaroline41 min
Aug 6, 6:20 PM EDTSpecial Weather StatementAKQDinwiddie40 min
Aug 6, 6:31 PM EDTSpecial Weather StatementAKQCity of Franklin59 min
Aug 6, 6:32 PM EDTSpecial Weather StatementAKQCaroline, Goochland, Louisa43 min
Aug 6, 6:47 PM EDTSpecial Weather StatementAKQPowhatan28 min
Aug 6, 6:51 PM EDTSpecial Weather StatementAKQDinwiddie39 min
Aug 6, 6:53 PM EDTAreal Flood WarningAKQMathews, Middlesex7 min
Aug 6, 6:58 PM EDTAreal Flood AdvisoryAKQCaroline, Goochland, Hanover, Louisa3 hr
Aug 6, 7:14 PM EDTSpecial Weather StatementAKQCaroline, Chesterfield, Hanover, Powhatan, City of Richmond46 min
Aug 6, 7:15 PM EDTAreal Flood AdvisoryAKQLunenburg3 hr
Aug 6, 7:28 PM EDTSpecial Weather StatementAKQAmelia, Nottoway, Prince Edward62 min
Aug 6, 5:52 AM EDTSpecial Weather StatementAKQCurrituck38 min
Aug 6, 7:49 AM EDTSpecial Weather StatementAKQCurrituck56 min
Aug 6, 4:18 PM EDTSpecial Weather StatementAKQCamden, Chowan, Currituck, Pasquotank, Perquimans57 min
Aug 6, 4:57 PM EDTAreal Flood AdvisoryAKQCamden, Currituck3 hr
Aug 6, 6:02 PM EDTFlash Flood WarningAKQCamden, Currituck, Gates, Pasquotank3 hr
Aug 6, 5:39 AM EDTSpecial Weather StatementAKQDorchester51 min
Aug 6, 6:25 AM EDTSpecial Weather StatementAKQDorchester65 min
Aug 6, 7:19 AM EDTSpecial Weather StatementAKQWicomico41 min
Aug 6, 8:00 AM EDTSpecial Weather StatementAKQWicomico45 min
Aug 6, 8:45 AM EDTSpecial Weather StatementAKQWorcester60 min
Aug 6, 9:48 AM EDTSpecial Weather StatementAKQWorcester42 min
Aug 6, 2:06 PM EDTSpecial Weather StatementAKQWorcester39 min
Aug 6, 3:02 PM EDTSpecial Weather StatementAKQWicomico43 min
Aug 6, 3:12 PM EDTAreal Flood AdvisoryAKQWicomico3 hr
Aug 6, 4:14 PM EDTSpecial Weather StatementAKQDorchester46 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.